Heat, Southern Litchfield
- When
- June 23, 11:00 AM EST to 7:00 PM EST
- Where
- Southern Litchfield forecast zone
- Reported by
- Mesonet
- Coordinates
- 41.847, -73.221 (the zone’s center; the record gives no point)
June 22, 2024 was the sixth and final day in the stretch of hot, humid conditions. Heat index (or feels like temperatures) reached between 95 and 104 degrees across Litchfield County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
June 22, 2024 was the sixth and final day in the stretch of hot, humid conditions. Heat index (or feels like temperatures) reached between 95 and 104 degrees across Litchfield County.
A low pressure system and potent upper shortwave tracked east from the Great Lakes region, lifting a warm front through Litchfield County on the morning of June 23. With a cold front to the west, northwest Connecticut fell into the warm sector of the system with warm, moist antecedent conditions contributing to sufficient instability. Higher values of low- and deep-layer shear and steep lapse rates paired with ample forcing from a low level jet gave way to scattered showers and thunderstorms during the afternoon of June 23. Some storms became severe, leading to a few reports of tree and wire damage in Litchfield County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 23, 10:15 AM EST, 45 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1115 AM EDT Sun Jun 23 2024
.SYNOPSIS...
Today will be hot and muggy with showers and thunderstorms this
afternoon, some of which may be severe. Tomorrow is much cooler
although we will still have scattered showers around, especially for
northern areas. We warm up again towards the middle of the week with
additional chances for showers and storms with a mid-week cold
frontal passage.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
.UPDATE...As of 1110 AM EDT, we remain in a lull in
precipitation activity as the warm front has lifted to the north
and the cold front remains to our west. We are now warm sectored
and clouds from earlier this morning are breaking up for some
peaks of sunshine. The 12z KALY sounding already shows some
weak instability in place with MLCAPE values around 400 J/kg and
this value will increase as we further destabilize. Shear is
strong with 0-6km values around 40 kt. CAMs suggest MLCAPE
values could increase to 1000-1500 J/kg by this afternoon which
will increase favorability for some severe thunderstorms with
all hazards possible. The precipitable water value around 1.88
inches is also near the daily max value per 12z soundings on
June 23 per SPC climatology. This will also result in heavy
downpours capable of localized flooding.
Outside of the severe weather, it will be another hot and humid
day with highs in valley areas in the mid 80s to lower 90s and
upper 70s to lower 80s in the higher elevations. Heat index
values (feels-like temperatures) will reach the 95 to 100 degree
range across portions of the Mohawk and Hudson valleys and for
Litchfield County. Montgomery County was added to the heat
advisory with this update. The heat advisories are in effect
until 8 pm.
Previous Discussion [415 AM EDT]
Today looks like quite an active weather day across eastern NY
and western New England. The 999 mb low currently located over
the Great Lakes region will intensify today as it tracks in
tandem with a potent upper shortwave along the International
Border. This will help to lift the warm front north of our
region this morning. This will put our region in the system's
warm sector, with temperatures in the upper 80s to low 90s for
some valley areas along with oppressive humidity. For the Hudson
Valley from the Capital District southwards, and for Litchfield
County, a Heat Advisory remains in effect through 8 pm this
evening as heat index values are expected to reach 95-100
degrees. This afternoon, a pre- frontal trough ahead of the
system's cold front will track through the region, helping to
spark scattered showers and storms, some of which will likely
become severe...
CAMs are suggesting an impressive parameter space of cape and
shear across our region today. There are some questions as to
just how much instability we see with lots of morning cloud
cover, but the HREF mean suggests that most of our area should
see around 1500 J/kg of MLCAPE with pockets of 1500-2000 J/kg in
the Hudson and CT River Valleys. Low-level and deep-layer shear
look quite impressive with the southwesterly LLJ at 850 mb
increasing to 30-40 kts this afternoon, with 45-50 kt of W/SW
flow at 500 mb. This will set the stage for all modes of severe
weather today. SPC has placed our region in a slight to enhanced
risk for severe weather. Damaging winds will be the primary
threat, and are possible with any stronger storms. While SPC has
the highest wind probs in VT and the Berkshires, more breaks of
sun and deeper mixing in the Mid Hudson Valley suggests there
could be a higher threat for damaging winds there as well which
is supported by machine learning guidance. With impressive
shear in place, we will likely see some supercell structures,
especially with any discrete cells. The highest chance is in the
enhanced risk area, closer to the warm front. This is also the
most likely area where there could be a couple of tornadoes, as
LCLs are lower here and SRH is higher, on the order of 100 to
200 m2/s2. Some low-level curvature to the hodographs indicates
the presence of streamwise vorticity in the low-levels of the
atmosphere, and 0-3 km MLCAPE values of 100 to 200 J/kg all
indicate an environment supportive of a few tornadoes. Any
stronger storms and certainly supercells will also be capable of
producing large hail.
Heavy rain leading to isolated flash flooding will also be an
issue, as PWAT values remain quite high at 1.8-2". Most areas
have seen rain over the past few days so the ground is not as
dry as it was earlier in the week. However, storms will be
moving faster than the last few days which will help mitigate a
more widespread hydro threat. Timing for severe storms looks to
be primarily from early this afternoon through this evening.
There is some question about the coverage of storms given that
the best upper and lower-level forcing remains to our west until
after dark, but CAM simulated radar reflectivity may be
underdone as CAMs can sometimes underestimate coverage of storms
in the warm sector. Overall ,greatest threat window for severe
weather is from early afternoon through this evening. A second
round of storms is possible late this evening/early tonight
ahead of the true cold front, and while a few of these may
remain on the strong side the severe threat should begin to
subside by sunset.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
Tonight, there will likely be some lingering showers and
thunderstorms into the overnight period. Coverage of showers and
storms should diminish after midnight with the passage of the
cold front. Temperatures remain on the warm and muggy side as
the cooler air won't arrive until closer to daybreak, with lows
mainly in the 60s.
Tomorrow, the upper trough and cold pool aloft moves overhead.
We will likely have some scattered showers and a few
thunderstorms, especially across norther areas closer to the
upper deformation, although we are not expecting severe weather
or hydro concerns at this time. It will be much cooler and less
humid with highs in the 60s(terrain) to 70s (valleys) and dew
points in the lower 60s. We dry out Monday night as surface high
pressure builds in from the southwest with lows dropping mostly
into the 50s with a few 40s in the high terrain. We warm up
Tuesday as the high slides to our southeast and we get into a
warm advection regime, but the humidity remains at bay. Dry
conditions are expected Tuesday and Tuesday night, although
overnight lows will be warmer again, with 60s for most areas.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
The extended forecast period opens with nearly zonal flow aloft
wit a mid and upper level trough approaching from the Great
Lakes Region and southern Ontario. The air mass over the
forecast area becomes more humid and unstable with sfc dewpoints
well into the 60s. A pre frontal trough and a cold front will
bring scattered showers and thunderstorms to the region.
Depending on the amount of instability and sfc heating, some of
the storms may be on the stronger side. PWATs rise 1 to 2 STDEVs
above normal based on the latest NAEFS. Some locally heavy rain
will be possible. Max temps will range from the mid 80s to
lower 90s in many of the valley areas with the best chance of
lower 90s in the mid Hudson Valley. Some apparent temps/heat
indices may reach the mid and upper 90s from the Capital
District south down the Hudson River Valley and the southern
Taconics. Heat Advisories may be needed later in time. Temps
will be in the 70s to lower 80s over the higher terrain. The
showers and thunderstorms continue into the overnight and begin
to taper between 06Z-12Z/THU. The cold front will each eastern
New England. Lows will fall back into the 50s to lower 60s over
the higher terrain and lower to upper 60s in the valleys.
Thu through Fri night...A few showers are possible with the
upper trough passage and in the wake of the cold front from the
Taconics eastward into western New England early Thu. A cooler
and drier air mass will be ridging in during the afternoon from
the Great Lakes Region. Temps will be near seasonal levels with
upper 70s to lower 80s below 1000 ft in elevation and 60s to mid
70s above it. A cool and pleasant night is expected Thu night
with lows mainly in the mid 40s to mid 50s over the region. A
1020 hPa or so sfc anticyclone settles over southern Quebec, NY
and New England on Friday with fair and dry weather continuing
to close the week. Max temps will be near seasonal normal for
late June with comfortable humidity levels. The sfc high moves
east of Maine Fri night. Some mid and high clouds may increase
overnight with lows in the 50s to lower 60s.
The weekend opens with a warm front approaching from lower Great
Lakes Region and Pennsylvania which will increase clouds and
humidity levels with isolated to scattered showers and
thunderstorms moving in during the day. Temps rise back slightly
above normal with mid 70s to mid 80s across the forecast area.
CPC is predicting temperatures above normal for Days 8-14 (June
30th to July 6th) with precipitation slightly above normal for
eastern NY and western New England.
&&
.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
Through 12Z MON...a warm front will move north of I-90 this
morning with isolated to scattered showers and thunderstorms. A
pre-frontal trough and cold front will move across eastern NY
and western New England this afternoon through tonight with some
strong to severe thunderstorms and scattered showers.
Conditions vary from IFR levels at KALB/KPSF this morning with
cigs 500-900 ft AGL with vsbys MVFR to MVFR/VFR levels at
KGFL/KPOU. The vsbys may briefly dip to IFR levels at KGFL/KPSF
before some improvement.
The mist/stratus should burn off between 12Z-15Z/SUN at the
majority of the TAF sites with it perhaps lingering at KPSF
with MVFR cigs until 16Z/noon. A pre frontal disturbance may
quickly fire some strong to severe thunderstorms between 17Z-21Z
near KGFL/KALB and then 18Z-23Z for KPSF/KPOU. We used 3 or 4
hour TEMPO groups to focus on these potential strong to severe
thunderstorms with wind gusts to 35 KT and IFR vsbys and MVFR
cigs.
VFR/MVFR conditions may return 22Z/SUN to 02Z/MON in the wake
of the first disturbance. A cold front will approach for the
night-time period and we placed PROB30 groups between
00Z-04Z/MON for MVFR conditions for showers, though a few
isolated thunderstorms will be possible. KPSF may have IFR
conditions due to stratus.
The winds become south to southeast at 8 to 16 KT in the late
morning into the afternoon with some gusts 20-25 KT. Winds veer
to the south/southwest tonight at 8-15 KT.
The 2 kft AGL winds increase to 35-40 KT 21Z to 00Z/MON and the
sfc winds may weaken to 10 KT or less, so wind shear groups
were added to KGFL/KALB/KPOU prior to midnight.
Outlook...
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: No Operational Impact. NO SIG WX.
Tuesday Night: Low Operational Impact. Slight Chance of SHRA.
Wednesday: Moderate Operational Impact. Likely SHRA...TSRA.
Wednesday Night: Moderate Operational Impact. Likely SHRA...TSRA.
Thursday: Low Operational Impact. NO SIG WX.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT this evening for CTZ001-013.
NY...Heat Advisory until 8 PM EDT this evening for NYZ064>066.
Heat Advisory until 8 PM EDT this evening for NYZ040-049-050-
052-053-059-060.
MA...None.
VT...None.
&&
SYNOPSIS...Main
NEAR TERM...Main/Rathbun
SHORT TERM...Main
LONG TERM...Wasula
AVIATION...WasulaHazardous Weather Outlook National Weather Service Albany NY 422 AM EDT Sun Jun 23 2024 CTZ001-013-NYZ064>066-241100- Northern Litchfield-Southern Litchfield-Eastern Ulster- Western Dutchess-Eastern Dutchess- 422 AM EDT Sun Jun 23 2024 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northwestern Connecticut and portions of eastern New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. There is a slight risk for severe thunderstorms today, mainly during the afternoon and evening hours. Damaging winds and locally heavy rain remain the primary hazards, although isolated tornadoes and hail cannot be ruled out as well. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is also a chance for thunderstorms on Wednesday into Wednesday night. Heat Index values on Wednesday could approach advisory criteria once again. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to relay wind damage and other severe weather reports to the National Weather Service in Albany New York. MAZ001-025-NYZ032-033-038>043-047-048-051-054-058-061-063-082>084- VTZ013>015-241100- Northern Berkshire-Southern Berkshire-Northern Herkimer-Hamilton- Southern Herkimer-Southern Fulton-Montgomery-Northern Saratoga- Northern Warren-Northern Washington-Schoharie-Western Schenectady- Western Albany-Eastern Rensselaer-Western Greene-Eastern Columbia- Western Ulster-Northern Fulton-Southeast Warren-Southern Washington- Bennington-Western Windham-Eastern Windham- 422 AM EDT Sun Jun 23 2024 This Hazardous Weather Outlook is for western Massachusetts, eastern New York and southern Vermont. .DAY ONE...Today and tonight. There is a slight to enhanced risk for severe thunderstorms today, mainly during the afternoon and evening hours. Damaging winds and locally heavy rain remain the primary hazards, although isolated tornadoes and hail cannot be ruled out as well. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is also a chance for thunderstorms on Wednesday into Wednesday night. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to relay wind damage and other severe weather reports to the National Weather Service in Albany New York. NYZ049-050-052-053-059-060-241100- Eastern Schenectady-Southern Saratoga-Eastern Albany- Western Rensselaer-Eastern Greene-Western Columbia- 422 AM EDT Sun Jun 23 2024 ...HEAT ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of eastern New York. .DAY ONE...Today and tonight. Heat Advisory. There is a slight to enhanced risk for severe thunderstorms today, mainly during the afternoon and evening hours. Damaging winds and locally heavy rain remain the primary hazards, although isolated tornadoes and hail cannot be ruled out as well. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is also a chance for thunderstorms on Wednesday into Wednesday night. Heat Index values on Wednesday could approach advisory criteria once again. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to relay wind damage and other severe weather reports to the National Weather Service in Albany New York.
Special Weather Statement National Weather Service Albany NY 1134 AM EDT Sun Jun 23 2024 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-231700- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany- Eastern Albany-Western Rensselaer-Eastern Rensselaer- Western Greene-Eastern Greene-Western Columbia-Eastern Columbia- Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess- Northern Fulton-Southeast Warren-Southern Washington-Bennington- Western Windham-Eastern Windham- 1134 AM EDT Sun Jun 23 2024 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... One or multiple rounds of showers and thunderstorms are expected to develop this afternoon and evening across eastern New York and western New England. Thunderstorms will begin to develop across the southern Adirondacks and western Mohawk Valley around 2 pm and push eastward into New England ending by around 8pm. All hazards are possible including large hail, damaging winds and a tornado. Heavy downpours are possible as well which could result in some localized flooding. Stay weather aware today and have a way to receive warnings if storms threaten your location.
The Albany radar (KENX), 108 km away, was scanning. The volume nearest the first event began at 20:53 UTC.
2 thunderstorm wind, 1 heat. Local standard time, as filed.
Several trees were downed along Route 7 near Kent.
Two trees were downed on Carmen Hill Road No. 2 near Candlewood Lake Road South near New Milford.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2024Every state in 2024This day in weather historyWarnings in Connecticut, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1188335, 1195536, 1195537.